Alert archive / Utah / Wind Advisories in 2020
Wind Advisory 18, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Oct 10, 2020, 2:55 AM MDT. It took effect at Oct 10, 2020, 12:00 PM MDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2020, 2:55 AM MDT (08:55 UTC)
- In effect from
- Oct 10, 2020, 12:00 PM MDT
- Expired
- Oct 11, 2020, 9:21 AM MDT
- In force
- 21 hr
- Issued by
- NWS Salt Lake City, UT
The text
As transmitted.
365 WWUS75 KSLC 100855 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 255 AM MDT Sat Oct 10 2020 UTZ015-016-101800- /O.NEW.KSLC.WI.Y.0018.201010T1800Z-201011T0400Z/ West Central Utah-Southwest Utah- Including the cities of Delta, Fillmore, and Cedar City 255 AM MDT Sat Oct 10 2020 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts to 45 mph expected. * WHERE...West Central Utah and Southwest Utah. * WHEN...From noon today to 10 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. * ADDITIONAL DETAILS...High profile and light weight vehicles will experience travel difficulties in areas of strong cross winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ005-101800- /O.NEW.KSLC.WI.Y.0018.201010T1800Z-201011T0900Z/ Great Salt Lake Desert and Mountains- Including the city of Wendover 255 AM MDT Sat Oct 10 2020 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 3 AM MDT SUNDAY... * WHAT...South winds 20 to 30 mph with gusts to 40 mph through early this evening. Winds becoming west 25 to 35 mph with gusts up to 50 mph expected after mid-evening through late tonight. * WHERE...Great Salt Lake Desert and Mountains. * WHEN...From noon today to 3 AM MDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Areas of blowing dust and salt are possible. * ADDITIONAL DETAILS...High profile and light weight vehicles will experience travel difficulties in areas of strong cross winds. These winds will affect all routes in the advisory area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
4 follow-up statements
424 WWUS75 KSLC 102045 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 245 PM MDT Sat Oct 10 2020 UTZ015-016-110400- /O.CON.KSLC.WI.Y.0018.000000T0000Z-201011T0400Z/ West Central Utah-Southwest Utah- Including the cities of Delta, Fillmore, and Cedar City 245 PM MDT Sat Oct 10 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts to 45 mph expected. * WHERE...West Central Utah and Southwest Utah. * WHEN...From noon today to 10 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. * ADDITIONAL DETAILS...High profile and light weight vehicles will experience travel difficulties in areas of strong cross winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ005-110445- /O.CON.KSLC.WI.Y.0018.000000T0000Z-201011T0900Z/ Great Salt Lake Desert and Mountains- Including the city of Wendover 245 PM MDT Sat Oct 10 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM MDT SUNDAY... * WHAT...South winds 20 to 30 mph with gusts to 40 mph through early this evening. Winds becoming west 25 to 35 mph with gusts up to 50 mph expected after mid-evening through late tonight. * WHERE...Great Salt Lake Desert and Mountains. * WHEN...From noon today to 3 AM MDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Areas of blowing dust and salt are possible. * ADDITIONAL DETAILS...High profile and light weight vehicles will experience travel difficulties in areas of strong cross winds. These winds will affect all routes in the advisory area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
511 WWUS75 KSLC 110356 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 956 PM MDT Sat Oct 10 2020 UTZ015-016-110500- /O.EXP.KSLC.WI.Y.0018.000000T0000Z-201011T0400Z/ West Central Utah-Southwest Utah- Including the cities of Delta, Fillmore, and Cedar City 956 PM MDT Sat Oct 10 2020 ...WIND ADVISORY WILL EXPIRE AT 10 PM MDT THIS EVENING... Winds across west-central and southwest Utah will continue to decrease tonight. Therefore, the Wind Advisory will be allowed to expire. $$ UTZ005-110900- /O.CON.KSLC.WI.Y.0018.000000T0000Z-201011T0900Z/ Great Salt Lake Desert and Mountains- Including the city of Wendover 956 PM MDT Sat Oct 10 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM MDT SUNDAY... * WHAT...West winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Great Salt Lake Desert and Mountains. * WHEN...Until 3 AM MDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. High profile and light weight vehicles will experience travel difficulties in areas of strong cross winds. These winds will affect all routes in the advisory area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
359 WWUS75 KSLC 110805 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 205 AM MDT Sun Oct 11 2020 UTZ005-111615- /O.EXT.KSLC.WI.Y.0018.000000T0000Z-201011T1800Z/ Great Salt Lake Desert and Mountains- Including the city of Wendover 205 AM MDT Sun Oct 11 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Great Salt Lake Desert and Mountains. * WHEN...Until noon MDT today. * IMPACTS...Gusty winds could create hazardous driving conditions on all roadways in the advisory area. Areas of blowing dust or salt may restrict visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
993 WWUS75 KSLC 111521 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 921 AM MDT Sun Oct 11 2020 UTZ005-111630- /O.CAN.KSLC.WI.Y.0018.000000T0000Z-201011T1800Z/ Great Salt Lake Desert and Mountains- 921 AM MDT Sun Oct 11 2020 ...WIND ADVISORY IS CANCELLED... Breezy northwesterly winds gusting to 25-35 mph will continue through midday, but advisory level speeds are no longer expected. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Oct 9, 4:00 PM MDT, 10 hours 55 minutes earlier.
Area forecast discussion, Oct 9, 4:00 PM MDT, 10 hours 55 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
400 PM MDT Fri Oct 9 2020
.SYNOPSIS...An unseasonably warm southwest flow aloft will persist
through Saturday. A fast moving storm system will bring much
colder temperatures statewide with valley rain and mountain snow
for northern Utah and southwest Wyoming late in the weekend.
&&
.SHORT TERM (Through 12z Monday)...Outside of isolated high based
convective buildups over the terrain, passage of a very weak short
wave has done little to change sensible weather today. This will
begin to change on Saturday as the area will begin experiencing
gusty southerly winds in advance of a progressive trough that will
bring a significant cool down areawide, and widespread precip to
the north.
In advance of the approaching upper trough, a surface trough will
first develop, then rapidly deepen over far northwestern Utah
Saturday afternoon and evening. This gradient coupled with near
30kt H7 flow will aid mixing of breezy southerly winds across the
region Saturday afternoon maintaining unseasonably warm temps of
late for one more day, even as heights begin to fall late day.
These winds coupled with very dry conditions in place will also
increase fire weather concerns across the forecast area. See the
fire weather discussion below for additional info on areas/timing,
as multiple Red Flag Warnings have been issued this afternoon.
Turning to the trough and attendant cold front...model consensus
has changed minimally vs. 24 hours ago as most all guidance has
maintained a lower amplitude and progressive trough passage, with
focused dynamics and deeper layer lift remaining north of the
area Saturday night through Sunday. Cold frontal forcing and a
period of limited low level instability remain the primary drivers
for lift and precip development late Saturday night/Sunday
morning, with coverage of this precip remaining over the north
(tied closest to the trough). Amounts in large look to fall into
the .15-.30" range across the northern valleys, up to .50" in the
mountains, and largely falling as snow above 8kft (1-4"). Snow
levels should, however, dip briefly to near 6.5kft on the tail
end of passage as h7 temps fall to near -5C late morning and
scattered showers should be lingering. Temps in large should run
20-25 degrees cooler Sunday vs. Saturday, with Sunday morning lows
only a few degrees cooler than the afternoon highs.
As the front continues to translate southeast across the area
Sunday it will rapidly outrun any lingering trough
support/moisture transitioning dry by the afternoon hours. Across
the south, significant cooling is still expected, but not to the
extent as across the north. Gusty northwesterly winds will be
notable however, especially across the eastern valleys where gusts
in the 35-40mph range look to be the norm.
.LONG TERM (After 12Z Monday)...Behind the exiting storm system,
Utah and southwest Wyoming should remain under a dry west to
northwest flow under the influence of high pressure off the
California coast. This is expected to warm temperatures back to at
least a few degrees above seasonal normals by Wednesday. Most
guidance indicates a Pacific Northwest trough moving over the top of
the ridge Wednesday, weakening it enough to cool temperatures by a
few degrees for the latter part of the work week or to at least curb
the warming trend. As a result, have indicated a slight decrease in
high temperatures for days six and seven.
&&
.AVIATION...The SLC terminal will see VFR conditions through the
evening with mostly clear skies. Northwest winds are expected to
shift to the southeast between 03Z and 05Z.
&&
.FIRE WEATHER...A very weak disturbance continues to move northeast
across the district this afternoon, and will lift off to the east
early this evening. Outside of a few high based buildups over the
higher terrain of the Wasatch Plateau and Uinta Mtns, however the
district remains near status quo this afternoon with dry and
unseasonably warm conditions holding pat.
Southerly winds will be on a noted uptick for Saturday across the
district, with speeds approaching or exceeding critical thresholds
for most all areas outside of the far south. Although some of the
upper elevations in the mountain zones will be climbing above min
RH criteria, a combination of the recent exceptionally dry period
and near record/record ERCs prompted both an upgrade and
expansion of headlines to Red Flag Warnings this afternoon.
The net uptick in winds will be occurring ahead of a cold front
that will cross northern zones Saturday night, and the southern
zones during the day Sunday. The upper level storm system will be
focusing primarily north of the area, but modest precip is still
expected late Saturday night and Sunday morning with the frontal
passage across the northern third of the area. Much colder
temperatures are expected behind the front, especially across the
north where readings could drop 20 to 25 degrees from Saturday's
highs. Light snow accumulations are still expected across the
northern mountains late Saturday night through Sunday. Wetting
rains in the valleys will likely be confined to the far northern
zones in this event.
Across southern Utah, this front will move through the area as a
dry cold front on Sunday, with gusty northwesterly winds focused
across the southeastern districts where added downslope potential
could yield gusts as high as 35-40 mph Sunday afternoon. RH trends
will also be on the rise there, but will remain borderline so
have opted to issue/continue Red Flags for zones 489/494/498.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from noon Saturday to 9 PM MDT Sunday for
UTZ489-494.
Red Flag Warning from noon to 9 PM MDT Saturday for UTZ478>484-
488-492-493-495-496.
Red Flag Warning from noon to 9 PM MDT Sunday for UTZ498.
WY...Red Flag Warning from noon to 9 PM MDT Saturday for WYZ277.
&&
SHORT TERM...
LONG TERM...
AVIATION...
FIRE WEATHER...
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Oct 9, 6:47 AM MDT, 20 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 647 AM MDT Fri Oct 9 2020 UTZ001>016-019>021-517-518-WYZ021-101200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 647 AM MDT Fri Oct 9 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Unseasonably warm temperatures are expected again today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The unseasonably warm temperatures will persist through Saturday, High temperatures will run 10 to 20 degrees above early October norms. A cold Pacific storm system will move east across the northern Rockies and northern Great Basin during the latter half of the weekend. A strong cold front will sweep south across the outlook area Saturday afternoon through Sunday. Much colder air behind the front will lower temperatures around 15 to 25 degrees, bringing a more typical fall-like feel for Sunday and into early next week. Gusty southerly winds will exist ahead of the cold front Saturday afternoon and evening. These winds will remain quite strong out of the west behind the frontal passage across portions of northern Utah and southwest Wyoming Saturday evening. Precipitation associated with this storm system will remain over the northern half of the outlook area Saturday night through Sunday. Lowering snow levels will bring some accumulating snows to the northern mountains, with rain for the valley locations. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.